safety medical

Cymbalta Overdose

Cymbalta i.e. duloxetine is an antidepressant agent that has a number of different clinical applications. The dose of medication varies between 50 mg to 60 mg per day and depends upon the clinical response and the clinical condition. While close monitoring of the patient is recommended when taking this drug, under certain circumstances, patients may overdose on the medication. In such situations treatment measures need to be adopted to prevent any untoward effects. In this article, we shall briefly review Cymbalta overdose and talk about how it can be managed.

Can you overdose on Cymbalta?

Yes, it is possible. The exact reason for Cymbalta overdose is unknown but it could be that depressed patients who have attempted suicide in the past or who have overwhelming depressing thoughts take the drug in large amounts in an attempt to end their life. Accidental overdoses can also occur especially when multiple drugs are being taken at the same time.

Cymbalta overdose amount: toxic effects can be seen when more than 1 g of Cymbalta is taken.

Cymbalta overdose symptoms: typical symptoms can include excessive sleepiness, seizures, collapsing episodes, increased heart rate and blood pressure, nausea and vomiting and serotonin syndrome. Serotonin syndrome is typically characterised by severe agitation, high heart rate, hallucinations, nausea and vomiting, diarrhoea and alterations in blood pressure. Some individuals can also develop a low blood pressure and can collapse due to that.

Managing Cymbalta overdose

There do not exist any specific treatment in managing Cymbalta overdose and many a time symptoms are treated individually. However, in the event that the patient develops serotonin syndrome, specific treatment measures may need to be adopted.

As is the case with any overdose, upon presentation, patients will require a detailed assessment and determination that their airway is patent and that their heart is beating regularly and maintaining a normal blood pressure. Oxygen may be started as treatment. Gastric large may be performed with the use of a large bore nasogastric tube. The patient may be given activated charcoal to absorb any residual Cymbalta that is present in the stomach. A detailed history is required to ensure that patients have not taken any other medication along with duloxetine as a part of the overdose. For example, patients may take high doses of other SSRIs or tricyclic antidepressants.

Patients with serotonin syndrome can have a high temperature and this needs to be reduced as quickly as possible. Treatment for serotonin syndrome can include the use of benzodiazepines such as diazepam, intravenous fluids and cyproheptadine that blocks the production of serotonin. In the rare cases, patients may become so drowsy as to cause respiratory depression meaning they are unable to breathe by themselves. In such situations, patients require admission to an intensive care unit and attachment to an external breathing machine.

Cymbalta is an extremely useful drug in the management of depression and anxiety. Unfortunately, accidental overdoses or even deliberate overdoses may occur which required immediate treatment. Serotonin syndrome is a serious condition that may occur due to overdose and warrants emergency management.

5 / 51 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment